Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Visit old site
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1353
CASE REPORT
Year : 2011  |  Volume : 3  |  Issue : 11  |  Page : 518-519

An unusual case of altered mental status in a young woman


Internal Medicine Residency Program, Robert Packer Hospital, Sayre, PA, USA

Correspondence Address:
Rama Mohana Rao Challapalli Sri
Internal Medicine Residency Program, Robert Packer Hospital, 1 Guthrie square Sayre, PA 18840
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

Context : We describe a case of paraneoplastic neurologic syndrome, namely N-Methyl-D-Aspartic acid receptor antibody associated limbic encephalitis, a rare cause of altered mental status in the young. Case Report : A 28 year old Caucasian female nurse presented with acute onset difficulty with word finding and increasing confusion and agitation. She also had visual hallucinations, transient episodes of unresponsiveness, and lingual dyskinesias. Workup including blood, imaging and regular cerebrospinal fluid (CSF) studies was unremarkable. She subsequently developed complex partial seizures. Computerized Tomography scan of chest/abdomen/pelvis revealed a dermoid cyst of the left ovary and CSF N-Methyl-D-Aspartic acid receptor antibody returned positive confirming the diagnosis of paraneoplastic NMDA receptor antibody associated limbic encephalitis. She was treated with methylprednisolone therapy along with plasmapheresis and a left salpingo-opherectomy was performed. The patient showed significant improvement with respect to her cognitive function and had no more seizures. Conclusion : N-Methyl-D-Aspartic acid receptor antibody associated limbic encephalitis is a rare paraneoplastic neurologic syndrome with symptoms including psychiatric manifestations, seizures, language disturbances and autonomic instability. It develops due to antibody induced decrease in N-Methyl-D-Aspartic acid receptors. There is a significant association with ovarian teratoma in >50% female cases. Treatment includes resection of tumor, glucocorticoids, plasmapheresis and Intravenous Immunoglobulin therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2772    
    Printed150    
    Emailed3    
    PDF Downloaded430    
    Comments [Add]    

Recommend this journal